DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20164098

Prospective observational study to evaluate the pattern of adverse drug events in cancer patients receiving anti-cancer agents in a tertiary care hospital

Pooja B. Joshi, Neha G. Kadhe

Abstract


Background: Adverse drug reactions (ADRs) associated with the use of anticancer drugs are a worldwide problem and cannot be overlooked. They range from nausea, vomiting or any other mild reaction to severe myelosuppression. The study was planned to evaluate the pattern of adverse drug events to anti-cancer agents in a tertiary care hospital.

Methods: This observational prospective study was carried out in a tertiary care hospital from 1st January 2011 to 31st December 2011. A total of 213 patients who fulfilled the inclusion criteria were enrolled in the study. Out of them, 8 patients were withdrawn from the study as they subsequently underwent radiotherapy. The adverse events observed during the treatment were noted and analyzed by using applicable statistics.

Results: Out of 205 patients, 98 were males and 107 were females. Breast cancer was the commonest type of cancer evident. A total 523 anti-cancer drugs were prescribed for the patients with alkylating agents being the most common. 635 adverse events (ADRs) were observed in patients with vomiting and nausea as the most common adverse drug reactions (ADREs). Majority of the ADRs (89%) had a latent onset (occurring 2 or more days after exposure to the drug). Few events were serious in nature (9%); fatal events were uncommon (0.31%). WHO causality was ‘possible’ for 94% of the events. ADRs were more frequently observed in females in the age group of 46-60 years; mood swings were significantly higher in women, while vomiting was found to be significantly common in men.

Conclusions: The study showed that chemotherapy has a high potential to cause ADRs. Thus, there is a need for vigilant ADR monitoring to prevent morbidity and mortality due to ADRs.


Keywords


ADRs, Cancer, Chemotherapy, Pharmacovigilance

Full Text:

PDF

References


Pirmohamed M, James S, Meakin S, Green C, Scott AK, Walley TJ, et al. Adverse drug reactions as cause of admission to hospital: Prospective analysis of 18 820 patients. BMJ. 2004;329:15–9.

Mariotto AB, Yabroff KR, Shao Y, Feuer EJ, Brown ML. Projections of the cost of cancer care in the United States: 2010-2020. J Natl Cancer Inst. 2011;103:117–28.

Poddar S, Sultana R, Sultana R, Akbor MM, Azad MAK, Hasnat A. Pattern of adverse drug reactions due to cancer chemotherapy in tertiary care teaching hospital in Bangladesh. Dhaka Univ J Pharm Sci. 2009;8(1):11-6.

Wang J, Huang Y. Pharmacogenomics of Sex Difference in chemotherapeutic Toxicity. Curr Drug Discov Technol. 2007;4:59-68.

Schore RJ. Chemotherapy induced nausea vomiting. Medscape reference: Disease, drugs and procedures . Available at http://emedicine.medscape.com/article/1355706-overview. Accessed on 10 October 2016.

Vasudevan B, Sawhney MPS, Sharma N. Docetaxel induced photolichenoid eruption. Indian J Pharmacol. 2009;41(4):203-4.

Verma M, Mathew S, Krishnadas D, Vinayakumar KR. Imatinib induced Pancreatitis. Indian J Pharmacol. 2010;42(1):50-2.

Brahmachari B, Hazra A, Majumdar A. Possible Ifosfamide induced panic attacks. J Postgrad Med. 2008;54(4):339-40.

Vasudevan B. An unusual case of Capecitabine hyperpigmentation. Is hyperpigmentation a part of Hand-Foot syndrome? Indian J Pharmacol. 2010;2(5):326-8.

Middleton R. Adverse Drug Reactions and Clinical Toxicology. In: Troy DB, Hauber MJ, editors. Remington: The science and practice of pharmacy. 21st Ed. Philadelphia: Lippincott Williams and Wilkins; 2006: 1223.

World Health Organization. Pharmacovigilance Toolkit. Version 2.0. c2012. Available at http://apps.who.int/medicinedocs/documents/s19107en/s19107en.pdf Accessed on 10 October 2016.

Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm. 1992;49:2229–32.

Zaki SA. Adverse drug reaction and causality assessment scales. Lung India. 2011;28(2):152–3.

Jose J, Rao PG. Pattern of adverse drug reactions notified by spontaneous reporting in an Indian tertiary care teaching hospital. Pharmacol Res. 2006;54(3):226- 33.

Kshirsagar NA, Karande SC, Potkar CN. Adverse drug reaction monitoring in India. J Assoc Physicians India. 1993;41:374–6.

De A. Monitoring of Suspected Adverse Drug Reactions in Oncology Unit of an Urban Multispeciality Teaching Hospital. In J Res Pharma Biomed Sci. 2010;1(2):1-32.

Mallik S, Palaian S, Ojha P, Mishra P. Pattern of adverse drug reactions due to cancer chemotherapy in a tertiary care teaching hospital in Nepal. Pak J Pharm Sci. 2007;20(3):214-8.

Lau PM, Stewart K, Dooley M. The ten most common adverse drug reactions (ADRs) in oncology patients: do they matter to you? Support Care Cancer. 2004;12:626–33.

Rademaker M. Do women have more adverse drug reactions? Am J Clin Dermatol. 2001;2(6):349-51.

Blacker K, Stern R, Wintroub, BU. Cutaneous reactions to drugs. In: Dermatology in general medicine. New York: McGraw-Hill; 1993: 1783-1794.

Guo H, Ren F, Zhang D, Ji M. Monitoring report on 341 cases of adverse reactions caused by antitumor drugs. African J Microbiol Res. 2012;6(16):3774-7.

Bates DW, Leape L. Adverse drug reaction. In: Morreli’s Clinical Pharmacology, Carvuthers SG, Hoffman BB, Melmon KL, Nierenberg DW. Boston: McGraw-Hill; 2000: 1223-1257.

Wickham R. Evolving Treatment Paradigms for Chemotherapy-Induced Nausea and Vomiting. Cancer Control. 2012;19(2):3-9.

Ersoy E, Akbulut H, Moray G. Effects of oxaliplatin and 5-fluorouracil on the healing of colon anastomoses. Surg Today. 2009;39(1):38-43.

Ozel L, Ozel MS, Toros AB, Kara M, Ozkan KS, Tellioglu G, et.al. Effect of early preoperative 5-fluorouracil on the integrity of colonic anastomoses in rats. World J Gastroenterol. 2009;15(33):4156-62.

Kanellos I, Kazantzidou D, Evangelou I, Galovatsea K, Zaraboukas T, Dadoukis I. Healing of Colonic Anastomoses after Immediate and Delayed Administration of 5-Fluorouracil plus Folinic Acid. Eur Surg Res. 1998;30:312-7.

Morris T. Retardation of healing of large-bowel anastomoses by 5-fluorouracil. Aust N Z J Surg. 1979;49(6):743-5.

Flowers A. Seizures and Syncope in the Cancer Patient. Available at http://www.soc-neuro-onc.org/media/files/page/4ac61ee0/Levin_ch20_p438-453.pdf Accessed on 10 October 2016.